Drought, Red River
- When
- November 22, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Red River forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded farther south and west across Northeast Texas by the third week of November, and encompassed Red River, Franklin, Titus, Morris, Camp, and Harrison Counties, due to the significant deficits of rain observed since the final week of August. 20 inches having fallen.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions expanded farther south and west across Northeast Texas by the third week of November, and encompassed Red River, Franklin, Titus, Morris, Camp, and Harrison Counties, due to the significant deficits of rain observed since the final week of August. In fact, near record dry conditions were recorded during September, with only 0.21 inches recorded in Mount Pleasant, and ranked 9th driest September-October on record with 2.20 inches having fallen. Marshall only recorded 0.25 inches of rain during September, and 1.84 inches during September-October, only 22% of normal and ranked the 10th driest period on record. This very dry two month period only exasperated the developing drought, with an average of one and a half to three inches of rain falling during the period over this area. Thus, planting of winter wheat pastures were delayed or little growth had occurred, and stock ponds significantly receded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 21, 11:21 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1121 PM CST Tue Nov 21 2017 .AVIATION... As expected, clouds beginning to break up across our airspace as drier air continues to funnel into the region from the north. Still can't rule out a brief MVFR ceiling near 3kft for the next couple hours across all terminal location with the exception being the TXK terminal with cloud cover remaining south of that location for the remainder of the night. Clouds will continue to thin overnight and should have SKC conditions across all terminal near or shortly after sunrise. North winds will increase during the day Friday with speeds at or near 10kts across most locations before decoupling late Friday Aftn/Evng. Thin cirrus should increase from west to east across our airspace late Friday Aftn/Evng as well. 13 && .PREV DISCUSSION... /issued 946 PM CST Tue Nov 21 2017/ UPDATE... To add pop/wx over our E Texas counties and tweak sky into Wed. DISCUSSION... Radar is showing a pretty good little crop of popcorn showers with a strong back door push now. Our 88D VAD wind profiler is showing N/NE flow up to 6-7kft. The showers over Deep E TX are moving quickly S/SW and will clear the area by around midnight. Adjusted sky this evening and went overnight into tomorrow with clearing skies to accompany this frontal push over the region. Winds still look to pick up in the coming hours with wind working down to sfc over AR and LA especially as we are calm or light N at this time. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 42 58 33 61 / 10 0 0 0 MLU 41 55 32 59 / 10 0 0 0 DEQ 34 55 29 61 / 10 0 0 0 TXK 38 54 32 60 / 10 0 0 0 ELD 38 54 30 59 / 10 0 0 0 TYR 43 57 37 62 / 10 0 0 0 GGG 42 58 34 61 / 20 0 0 0 LFK 48 62 37 63 / 30 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/13
Hazardous Weather Outlook National Weather Service Shreveport LA 1146 AM CST Tue Nov 21 2017 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125- 221800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur- 1146 AM CST Tue Nov 21 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters will not be needed this afternoon or tonight. LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-165>167-221800- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1146 AM CST Tue Nov 21 2017 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... The arrival of a cold front this afternoon will interact with a weak upper level disturbance over the northern Gulf coast region to produce isolated showers along and south of the Interstate 20 corridor. Although unlikely, a stray thunderstorm may also occur across our extreme southern sections. However, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters will not be needed this afternoon or tonight. 07
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724637, 724638, 724639, 724640, 724641, 724642.